Hail, Wheatland
- When
- May 20, 4:00 PM MST
- Where
- Wheatland County, 3.49 mi N of Hedgesville
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.501, -109.500
Severe thunderstorms moved across portions of the Billings County Warning Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms moved across portions of the Billings County Warning Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 20, 1:44 PM MST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
244 PM MDT SUN MAY 20 2007
.SHORT TERM...VALID FOR MON AND TUE...
CONVECTION STARTING TO INITIATE UP NEAR 3HT AND TO OUR SOUTH NEAR
CODY. SFC HEATING HAS BEEN HAMPERED BY AREA OF STRATOCU IN CENTRAL
PARTS...BUT LAPS SOUNDINGS SUGGEST CAP IS NOT TOO STRONG IN THIS
AREA. UPPER SHORTWAVE...PERHAPS A BIT MORE DEFINED THAN MODELS
SUGGEST...IS APPROACHING WITHIN THE SW FLOW ALOFT AND IS NOW
ENTERING IDAHO. LIFT FROM THIS WAVE SHOULD COMBINE WITH
INSTABILITY ON THE ORDER OF 1000-2000 J/KG TO PRODUCE FAIRLY
WIDESPREAD CONVECTION LATE THIS AFTN AND EVENING. VEERING WIND
PROFILE AND INSTABILITY STILL LOOK FAVORABLE FOR ORGANIZED STORMS
AND SOME SEVERE. GREATEST THREAT WILL BE IN CENTRAL AND EAST
PARTS...BUT CANNOT RULE OUT SOMETHING FAR WEST. IF WARM FRONT DOES
SURGE NORTHWARD INTO OUR SOUTHERN PARTS THIS EVENING...LCL HEIGHTS
ARE LOW ENOUGH SUCH THAT THIS BOUNDARY COULD BE A FOCUS FOR AN
ISOLD TORNADIC STORM AS WELL. THIS WILL NEED TO BE WATCHED.
CONVECTION SHOULD PERSIST AFTER 06Z IN THE EAST AS AIRMASS REMAINS
UNSTABLE AS UPPER WAVE FINALLY COMES ACROSS. WILL KEEP HIGH POPS
IN THIS AREA OVERNIGHT...BUT TAPER THEM IN THE WEST. CHANCES OF
SEVERE STORMS WILL THEN SHIFT EAST FOR TOMORROW.
COOL/WET PERIOD OF WEATHER IN STORE FOR MON/TUE AS ENERGY DIVES
TOWARD THE NORTHERN GREAT BASIN AND CENTRAL ROCKIES. MODELS IN
GOOD AGREEMENT IN FORMING A CLOSED 500MB LOW OVER WYOMING TUESDAY.
PROLONGED PERIOD OF STRONG QG FORCING WITH THIS SYSTEM BEGINNING
LATE MON IN OUR WEST AND PERSISTING THROUGH TUE NITE IN OUR EAST.
HAVE RAISED POPS EVERYWHERE. TEMPS WILL TURN COLD ENOUGH FOR SNOW
OVER OUR MTNS...AND COULD NEED HEADLINES. BEARTOOTHS WILL BE
FAVORED MON NITE AND TUE. HEAVIEST SNOW COULD END UP IN THE BIG
HORNS ONCE NW FLOW KICKS IN TUE/TUE NITE. MOISTURE/INSTABILITY/
OROGRAPHIC ASCENT ALL LOOK FAVORABLE FOR THIS. WILL HIGHLIGHT OUR
MTNS IN AN HWO. OTHER CONCERN EMERGING FROM THIS IS WATER AND ITS
AFFECTS ON RIVER LEVELS...PARTICULARLY FOR THE TONGUE AND POWDER
RIVER DRAINAGES...WITH POTENTIALLY HEAVY RAIN TO BE FOLLOWED BY
ADDITIONAL SNOW MELT. WILL HOPE TO GET A BETTER HANDLE ON THIS
OVER THE NEXT DAY OR TWO...BUT FOR NOW WILL HIGHLIGHT THIS IN HWO
AS WELL.
JKL
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
EXTENDED FORECAST IN GOOD SHAPE BASED ON LATEST GUIDANCE.
GENERALLY COOL AND UNSETTLED PATTERN EXPECTED THROUGH MUCH OF THE
PERIOD. DEPARTING UPPER LOW NEAR E ZONES WED. NAM12 WAS OUTLIER
MODEL IN MOVING SYSTEM MUCH FASTER TO THE E THAN OTHER MODELS.
THUS CONTINUED THE CHANCE POPS E WITH SLIGHT CHANCE ELSEWHERE.
UPPER LOW IN VICINITY OF THE E WILL LIMIT MIXING AND KEEP THIS
AREA COOL ON WED SO HAVE LOWERED TEMPS INTO UPPER 50S E OF KMLS.
GFS HAS COME AROUND TO ECMWF SOLUTION FOR WED NIGHT WITH DEPICTION
OF ANOTHER UPPER LOW OVER E ALBERTA. AREA WILL BE BETWEEN THE
DEPARTING UPPER LOW AND SECOND SYSTEM TO THE N SO LEFT THE LOW
POPS IN PLACE. THE LOW REMAINED TO THE N ON THU SO WOULD EXPECT
SHORTWAVE ENERGY TO ROTATE THROUGH THE AREA WHICH SUPPORTED THE
LOW POPS IN PLACE. THE LOW WILL ROTATE TOWARD THE AREA THU NIGHT
AND REMAIN IN THE VICINITY THROUGH SAT KEEPING UNSETTLED WEATHER
OVER THE AREA. MODEL DISCREPANCY ON SUN WITH ECMWF BUILDING RIDGE
INTO AREA AND GFS BRINGING TROUGH INTO REGION SO WILL KEEP LOW
POPS. SAT LOOKED COOL CENTRAL AND E SO DROPPED HIGHS ABOUT 5 DEGS. ARTHUR
&&
.AVIATION...
THUNDERSTORMS HAVE BEGUN TO DEVELOP THIS AFTERNOON OVER THE
WESTERN MOUNTAINS. MORE WIDESPREAD ACTIVITY IS EXPECTED WITHIN THE
NEXT COUPLE OF HOURS. SOME OF THESE STORMS COULD BECOME
SEVERE...ESPECIALLY IN THE EASTERN HALF OF THE FORECAST AREA. THE
MAIN THREAT WILL BE LARGE HAIL AND GUSTY WINDS IN EXCESS OF 60
MPH. THUNDERSTORMS SHOULD BEGIN TO MOVE INTO THE WESTERN DAKOTAS
BY AFTER SUNSET. STOPPKOTTE
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 051/061 040/052 038/064 042/065 044/069 045/070 048/073
55/T 76/W 42/W 22/W 22/T 22/T 22/T
LVM 044/055 033/048 031/061 035/061 038/065 039/069 041/070
66/T 86/W 22/W 22/W 22/T 22/T 22/T
HDN 051/067 040/052 037/066 043/069 046/073 044/072 046/078
65/T 77/W 52/W 22/W 22/T 22/T 22/T
MLS 053/065 043/054 039/062 040/065 044/068 046/069 048/073
64/T 57/W 62/W 22/W 22/T 22/T 22/T
4BQ 054/067 043/050 037/062 042/068 045/068 043/068 045/074
55/T 67/W 63/W 22/W 22/T 22/T 22/T
BHK 053/065 044/053 038/057 040/064 043/067 043/065 045/071
65/T 57/W 64/W 22/W 22/T 21/B 12/T
SHR 050/065 038/049 037/060 038/064 042/067 042/068 044/073
45/T 77/W 62/W 22/W 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 281 IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR ZONES 29>39-42-56>58-63-66-67.
FLOOD WARNING FOR SMALL STREAMS IN SOUTHEASTERN
ROSEBUD COUNTY.
WY...SEVERE THUNDERSTORM WATCH 281 IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 314 PM MDT SUN MAY 20 2007 MTZ031-058-212115- NORTHERN ROSEBUD-SOUTHERN ROSEBUD- 314 PM MDT SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. AREAS OF LOW LAND FLOODING WILL CONTINUE THROUGH TONIGHT ALONG THE TONGUE RIVER FROM BIRNEY TO ASHLAND AND BRANDENBERG. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREAS OF LOW LAND FLOODING WILL CONTINUE INTO MONDAY MORNING ALONG THE TONGUE RIVER FROM BIRNEY TO ASHLAND AND BRANDENBERG. ADDITIONAL RAINFALL IS EXPECTED ACROSS THE AREA MONDAY AND TUESDAY. SOME OF THIS MAY BE LOCALLY HEAVY AND COULD IMPACT RIVER AND SMALL STREAM LEVELS IN THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028>030-032>042-056-057-063>068-WYZ098-099-212115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-CUSTER-FALLON- NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 314 PM MDT SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS ALONG AND EAST OF A LINE FROM RYEGATE TO COLUMBUS AND RED LODGE COULD BE SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG SPRING STORM SYSTEM WILL BRING THE POTENTIAL FOR SIGNIFICANT PRECIPITATION ACROSS THE AREA MONDAY AND TUESDAY. AS COLDER AIR MOVES INTO THE REGION...THE POTENTIAL EXISTS FOR HEAVY SNOWFALL OVER THE CRAZY...BEARTOOTH...ABSAROKA AND BIG HORN MOUNTAINS BEGINNING LATE MONDAY AND LASTING THROUGH TUESDAY NIGHT. THOSE PLANNING TO TRAVEL INTO THE HIGH COUNTRY SHOULD BE PREPARED FOR WINTRY WEATHER. RIVERS AND STREAMS WHICH ARE ALREADY RUNNING HIGH MAY EXPERIENCE ADDITIONAL RISES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
The Billings radar (KBLX), 100 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30536, 30538, 30541, 30542.